Friend, in response to your question, yes it is possible that the kaopectate is the cause for the stool turning dark. The other possible cause could be small bleeding
the upper gastrointestinal tract. This is what you can do:
1- Do not give things like Pepto Bismol, kaopectate or imodium. You see, stopping the diarrhea with medication can make things worst, the body is trying to get rid of the potential harmful things out of the intestinal tract. If this is related to an infection or ingestion of a foreign body it will make things worst. Instead, you can start them on Pepcid AC (famotidine
) 10mg 1/4 tablet every 12 hours, you can buy pepcid ac over the counter in any pharmacy. This will protect their upper gastrointestinal tract in case if the dark stool is secondary to small bleeding.
2- No food or water for 8-12 hours, need to give gastrointestinal tract time to rest. Then, offer small amounts of water followed by a diet
of rice (75%) and boiled boneless chicken
or ground beef (25%) until the stool is back to normal then wean back into regular diet.
3- Supplement with a probiotic (fortiflora), these are friendly bacterias that help with regularity and inflammation of the intestinal tract. You can buy this over the counter in any pet store.
4- If after doing the above you do not see improvement within 24-48 hours, they should be seen by a veterinarian. Consider having them checked by your local ASPCA or Shelter where they often offer veterinary services at a lower cost. My goal is to provide you with excellent service – if you feel you have gotten anything less, please reply back. I am happy to address follow-up questions. Thank you for your business and I hope to work with you again soon!